EconPapers    
Economics at your fingertips  
 

Electoral incentives, term limits, and the sustainability of peace

Paola Conconi (), Nicolas Sahuguet () and Maurizio Zanardi ()

European Journal of Political Economy, 2018, vol. 51, issue C, 15-26

Abstract: One of the few stylized facts in international relations is that democracies, unlike autocracies, almost never fight each other. Recent empirical findings show that binding term limits invalidate this result: democratic dyads in which at least one country imposes term limits on the executive are as conflict prone as autocratic and mixed dyads. Moreover, in democracies with two-term limits conflicts are more likely during the executive's second term. To rationalize these findings, we model international relations as a repeated prisoners’ dilemma. We show that the fear of losing office makes democratic leaders less willing to start costly conflicts. Crucially, this discipline effect can only be at work if incumbent leaders can run for re-election. Term limits thus make it harder to sustain peaceful relations.

Keywords: Interstate conflicts; Democratic peace; Elections; Term limits (search for similar items in EconPapers)
JEL-codes: C72 D72 F00 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268016302099
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Electoral Incentives, Term Limits, and the Sustainability of Peace (2018)
Working Paper: Electoral Incentives, Term Limits and the Sustainability of Peace (2015) Downloads
Working Paper: Electoral Incentives, Term Limits and the Sustainability of Peace (2015) Downloads
Working Paper: Electoral incentives, term limits and the sustainability of peace (2015) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:51:y:2018:i:c:p:15-26

Access Statistics for this article

European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung

More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-08-03
Handle: RePEc:eee:poleco:v:51:y:2018:i:c:p:15-26